Vermont, 2005

Winter Weather in Vermont, February 16, 2005

February 16, 2005 · NWS BTV · 7 events in 7 counties and zones

An area of low pressure over the Ohio Valley late Tuesday afternoon, February 15th moved northeast during the night of February 15th. This system passed across Vermont during the day of Wednesday, February 16th and east of the area by the evening of the 16th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure over the Ohio Valley late Tuesday afternoon, February 15th moved northeast during the night of February 15th. This system passed across Vermont during the day of Wednesday, February 16th and east of the area by the evening of the 16th. A mixture of rain and snow developed during the late morning of the 16th, and changed to steady snow by early afternoon. Snow accumulations were generally between 3 and 6 inches across the counties of Chittenden and Franklin. Across the counties of Grand Isle, Lamoille and eastern Addison, snow accumulations were 2 to 4 inches. Roads and walkways were very slippery with the wet snow. A number of cars were off the road in eastern Chittenden county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 16, 10:47 AM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 16, 10:47 AM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1047 AM EST WED FEB 16 2005

.UPDATED DISCUSSION...
LATEST RADAR RETURNS/SFC OBS INDICATING ELONGATED TROUGH OF LOW
PRESSURE ACROSS E NY EXTENDING NE INTO NW VT. DEVELOPING LOW
PRESSURE INVOF KBGM CONTINUES TO TRACK NE ALONG THIS BNDRY...AND
EXPECT FEATURE TO PASS ACROSS CHVLY DURING EARLY TO MID AFT HOURS.
TO THE NORTH OF THE BNDRY MAINLY N TO NE WINDS W/WIDESPREAD MOD TO
HVY SNOWFALL AND EVEN AN OCCASIONAL RUMBLE OF THUNDER. TO THE SOUTH
AND EAST OF BNDRY TEMPS RANGING THROUGHOUT THE 40S W/PTLY TO MOSTLY
CLOUDY CONDS. LATEST OPERATIONAL GUIDANCE IN COMBINATION W/UPPER AIR
SAT/RADAR TRENDS CONTINUE TO SUPPORT CURRENT ADVISORIES/WARNINGS
ACROSS AREA. EXPECT MOD TO HEAVY SNOW TO CONTINUE ACROSS SLV THIS
AFT BEFORE ENDING THIS EVENING. FURTHER EAST PRECIP SHOULD HOLD OFF
UNTIL SFC LOW PASSES (I.E. EARLY TO MID AFTERNOON). AS THIS OCCURS
PRECIP SHOULD BEGIN AS RAIN OR A MIX OF RAIN OR SNOW...BUT QUICKLY
CHANGE TO WET SNOW AS WINDS TURN NORTHERLY. SNOW MAY COME DOWN HEAVY
AT TIMES LATER THIS AFTERNOON/EVENING ACROSS NORTHWESTERN HALF OF
VERMONT BEFORE TAPERING OFF OVERNIGHT. DUE TO TIMING OF THIS
EVENT...EVENING COMMUTE WILL A TOUGH ONE...WITH MOD/HVY SNOW FALLING
LITTLE TIME FOR ROAD CREWS TO CLR THOROUGHFARES. TWEAKED TIMING OF
PRECIP ARRIVAL AND ADJUSTED TEMPS TODAY TO BETTER FIT CURRENT
TRENDS...OTHERWISE ONLY COSMETIC FIRST PERIOD CHANGES AND REST OF
FCST IN GOOD SHAPE.
&&

JMG

.PREVIOUS DISCUSSION FROM 525 AM...

.SHORT TERM (TDY THRU THU NITE)...
FRONTAL BNDRY SLIPPING SEWRD INTO ST LWR VLY ATTM WILL. WK SFC LOW
LOCATED ALONG THE FRONT IN WRN PA ATTM WILL STRTENGTHEN TDY AS IT
MOVES NEWRD INTO VT THIS PM AND THEN MOVES EAST OF FA BY THIS
EVENING. NOT MUCH PCPN OCCURING IN THE WRM SECTOR...BULK WILL OCCUR
ON COLD SIDE OF THIS SYSTEM. STG JET DYNAMICS AND FGEN COME INTO
PLAY DURING TODAY...RESULTING IN IMPRESSIVE OMEGA FIELD. THIS WILL
BE CONFINED TO NRN NY THIS MORNING...BUT WILL SHIFT INTO VT THIS PM
AS LOW PASSES NE OF RGN. MODELS QUITE CONSISTENT REGARDING QPF
OUTPUT AND TEMP PROFILES. QPF RANGES FROM AROUND A QUARTER INCH SC
VT TO THREE QUARTERS OF AN INCH IN ST LWR VLY. ALL AREAS EXPECTED
TO SEE PCPN BEGIN AS RAIN...BUT THEN CHANGE OVER RATHER QUICKLY TO
SNOW AS ATMOS COOLS. BULK OF QPF ACRS NRN ZONES EXPECTED TO BE IN
FORM OF SNOW...WITH MORE LIQUID IN SRN ZONES ESPECIALLY LWR
ELEVATIONS. MAX TEMPS TDY WILL BE DECEPTIVELY MILD...WITH MANY
LOCATIONS 40 TO 45 PRIOR TO FROPA...AFTER WHICH TIME TEMPS WILL FALL
BACK THRU 30S.

WILL BE CONTINUING WINTER STORM WARNING FOR ST LWR VLY FOR SNOW
ACCUM OF 5 TO 9 INCHES. HAVE EXPANDED THE ADVISORY AREA TO INCLUDE
ALL OF NRN NY AND NW VT. AMOUNTS EXPECTED TO RANGE FROM 3 TO 7
INCHES IN THE ADVISORY AREA...WITH THE HIGHER AMTS IN NRN PORTION OF
ADRNDKS AND IN NW VT ALG WRN SLOPES WHERE SOME ISOLATED HIR AMTS
PSBL. AMTS OF 1-4 INCHES EXPECTED ACRS REST OF VT...EXCEPT
LITTLE IF ANY IN LWR CT VLY. EXPECT THE CHANGEOVER TO OCCUR EARLY
TDY IN ST LWR VLY...DURING THE MID-LATE MORNING IN
ADRNDKS...EARLY-MID PM IN NW VT...AND NOT UNTIL LATE IN THE DAY IN
ERN VT. SNOW WILL LIKELY BE HEAVY FOR A TIME...WITH RATES OF AN INCH
OR TWO PER HR PSBL. SOME OF THE WORST CONDITIONS WILL UNFORTUNATELY
OCCUR DURING THE EVENING COMMUTE.

SNOW WILL TAPER TO SCT SNOW SHWRS ACRS MOST OF NRN NY LATE THIS
PM...BUT WILL CONTINUE INTO THE EVENING IN MUCH OF VT. SOME ADDED
ACCUM AFTER 00Z IN NRN VT...ESPECIALLY ALG WRN SLOPES IN NW VT.
THIS ACTIVITY WILL WIND DOWN BY AROUND 06Z AS MSTR DIMINISHES.

DURING THURS...UPPER LEVEL TROF REMAINS OVER THE NORTHEAST. EXPECT
SOME SUN DURING AM...BUT THEN MAINLY CLDY. WITH APRCH OF SHRTWV AND
ASSOCD TROF DURING PM...THE CHANCE OF SNOW SHWRS WILL
INCREASE...MAINLY OVER NRN NY. THREAT OF ACCUMULATING SNOW SHWRS
ACRS ENTIRE FA THURS NITE AS SHRTWV MOVES THRU AND ARCTIC FRONT
DROPS SOUTH ACRS FA.
&&

.LONG TERM (FRI-TUE)...
LINGERING SNOW SHWRS PSBL FRI AM...THEN DRY WITH TEMPS WELL BELOW
NORMAL. ANOTHER SHRTWV APRCHS SATURDAY BRINGING ANOTHER CHC OF SNOW
SHWRS TO RGN SAT/SAT EVEN. NO CHANGES MADE TO FCST PERIOD SUN THRU
TUES...BUT LATEST MODEL GUIDANCE SUGGESTS THE CHANCES FOR SNOW SUN
NITE/MON ON THE INCREASE AS LOW PRESSURE APRCHS FROM THE GRTLKS
RGN.
&&

.AVIATION (06Z-06Z)...
LATEST RADAR TRENDS SHOW LINE OF MAINLY -RA FROM NORTHERN OHIO
VALLEY INTO THE SAINT LAWRENCE VALLEY ATTM WITH SLOW MOVEMENT TO THE
EAST. SFC LOW PRES NEAR KPIT IS EXPECTED TO LIFT NORTHEAST ALONG SFC
FRNT THIS AFTN AND ENHANCE PRECIP ACRS OUR FA. WL USE 1290 LINE FROM
1000-850MB THICKNESS FIELDS TO FCST RAIN/SNOW LINE AND MOVEMENT
TODAY. FEEL RAIN WL CHANGE TO SNOW AT MSS BTWN 10-12Z THIS MORNING
AND BY 16Z AT SLK AND AFT 20Z AT BTV. GIVEN STRONG DYNAMICS/FORCING
BEHIND FRNT...FAVORABLE 7H FG FIELDS...AND GOOD 850-500MB Q-VECTOR
CONVERGENCE ALL TAF SITES WL SEE A BURST OF MODERATE SNOW BY 00Z
TONIGHT. WL REDUCE VIS TO 1/2SM SN FG AND MENTION CIGS BTWN 005-008
AT BTV/SLK/MSS/MPV BTWN 18Z-00Z. OTHERWISE...CIGS AND VIS WL IMPROVE
AFT 00Z ACRS THE FA AS BEST MOISTURE/FORCING LIFTS INTO EASTERN
CANADA.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY THIS AFTN AND EVENING
VTZ001-002-003-005-006-016-017.
NY...WINTER STORM WARNING TODAY NYZ026-027-087.
     WINTER WEATHER ADVISORY TODAY NYZ029>031-034.
     WINTER WEATHER ADVISORY THIS AFTN AND EVENING NYZ028-035.
&&

PUBLIC.....RJS
AVIATION...TABER
Hazardous weather outlook, Feb 16, 5:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EST WED FEB 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170959-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
500 AM EST WED FEB 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A WINTER STORM WARNING IS IN EFFECT FOR THE SAINT LAWRENCE UNTIL 7 PM
THIS EVENING.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR NORTHERN ADIRONDACK
MOUNTAINS...THE CHAMPLAIN VALLEY AND NORTH CENTRAL VERMONT THROUGH
THIS EVENING

LOW PRESSURE LOCATED OVER THE OHIO VALLEY WILL MOVE TOWARD THE NORTH
COUNTRY TODAY AS A COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE
REGION. RAIN WILL CHANGE TO SNOW FIRST ACROSS THE SAINT LAWRENCE
VALLEY THIS MORNING...THEN ACROSS THE NORTHERN ADIRONDACK MOUNTAINS
BY NOON AND THE CHAMPLAIN VALLEY BY 3 PM THIS AFTERNOON. A BURST OF
MODERATE SNOW CAN BE EXPECTED WITH VISIBILITIES BELOW ONE HALF OF A
MILE. IN ADDITION...SNOWFALL AMOUNTS WILL RANGE FROM 5 TO 9 INCHES
ACROSS THE SAINT LAWRENCE VALLEY TO 3 TO 6 INCHES WITH SOME HIGHER
AMOUNTS ACROSS THE NORTHERN ADIRONDACK MOUNTAINS AND NORTH CENTRAL
VERMONT...INCLUDING THE CHAMPLAIN VALLEY MEANWHILE...SOUTHERN VERMONT
WILL RECEIVE 1 TO 3 INCHES OF SNOW BY LATE THIS EVENING.

THE COMMUTE HOME THIS AFTERNOON WILL BE VERY SLIPPERY AND EXTREME
CAUTION IS ADVISED IF YOU MUST TRAVEL. THE COMBINATION OF HEAVY
SNOW...POOR VISIBILITIES...AND FALLING TEMPERATURES WILL CREATE
HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Eastern Chittenden

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Franklin

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Weather, Grand Isle

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Grand Isle forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Winter Weather, Lamoille

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Lamoille forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Weather, Western Chittenden

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Western Franklin

When
February 16, 2:00 PM EST to 8:00 PM EST
Where
Western Franklin forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437535, 5437536, 5437537, 5437538, 5437539, 5437540, 5437541.